Heavy Rain, Buchanan
- When
- July 5, 4:48 PM CST
- Where
- Buchanan County, Stanley
- Measured
- 4.8
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
4.80 inches since 0600 CST
Thunderstorms developed in the warm sector of a storm system during the afternoon hours. The storms organized into a squall line, supported by a strong low level jet, and raced east.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed in the warm sector of a storm system during the afternoon hours. The storms organized into a squall line, supported by a strong low level jet, and raced east. Due to already wet antecedent conditions across Eastern Iowa, flash flooding again occurred in areas that had been hit hard from flooding in late May and June. The squall line bowed out as it moved across Henry County Illinois causing isolated wind damage. East Southeast of Stanley, Iowa, several people had to be rescued by boat after Buffalo Creek surrounded a house with high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 2:44 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 344 PM CDT MON JUL 5 2004 .SYNOPSIS...AT THE SURFACE THIS AFTERNOON...A QUASI-STATIONARY FRONT EXTENDS...WEST NORTHWEST TO EAST SOUTHEAST...FROM A LOW NEAR DSM ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS NEAR PIA. A FETCH OFF LAKE MICHIGAN IS HOLDING THE FRONT IN PLACE IN ILLINOIS...WHILE THE INFLUENCE OF THE LOW IN IOWA IS FORCING THE FRONT SLOWLY NORTHWARD WEST OF THE MISSISSIPPI. FURTHER SOUTH...A SECOND DIFFUSE FRONT IS APPARENT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. THUNDERSTORMS HAVE BEGUN TO BREAK OUT ALONG THE NORTHERN FRONT. GOOD UPPER SUPPORT AT THE JET LEVEL...DIVERGENCE AT 500MB...AND STRONG VVS...EXIST ACROSS THE ENTIRE FORECAST AREA. CAPES ARE ON THE ORDER OF 2500 ACROSS THE SOUTHERN HALF. && .SHORT TERM...(TONIGHT AND TUESDAY) THERE ARE STILL SIGNIFICANT DIFFERENCES IN THE SHORT-TERM MODELS IN HANDLING THE IOWA LOW AND ASSOCIATED FRONTS. ETA STILL SEEMS TO BE HANDLING SITUATION BEST. THE NORTHERN FRONT WILL LIFT SLOWLY NORTH OF THE FORECAST AREA THIS EVENING. HOWEVER...THUNDERSTORMS WILL PROBABLY DEVELOP ALONG THE SOUTHERN FRONT...AS ACTIVITY IN SOUTH CENTRAL IOWA PROGRESSES EASTWARD THIS EVENING. THESE STORMS COULD INTERACT WITH BOUNDARIES PUT OUT BY AFTERNOON CONVECTION. A VIGOROUS VORT MAX WILL LIFT NORTHEAST ACROSS THE FA THIS EVENING...WITH THE STRONGEST PVA NORTHWEST HALF. VVS AND UPPER SUPPORT WILL LIFT NORTHEAST OF THE FA AROUND 06Z. A SECOND VORT MAX WILL SWEEP ACROSS THE FA TUESDAY AFTERNOON AND EVENING...BRINGING THE CHANCE OF ADDITIONAL SHOWERS OR THUNDERSTORMS. && .LONGER TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) THE PRIMARY 500MB TROF FINALLY MOVES OVER THE FA WEDNESDAY MORNING. AFTER THAT...RIDGING AT THE SURFACE AND ALOFT THRU THURSDAY...WITH A SOUTHERLY FLOW DEVELOPING FRIDAY THE SURFACE. PRECIP CHANCES WILL INCREASE AHEAD OF AN ADVANCING COLD FRONT THAT WILL MOVE THRU THE FA IN THE SUNDAY TIME FRAME. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && REA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 540 AM CDT MON JUL 5 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061030- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 540 AM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF INTERSTATE 80. NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BECOME WIDESPREAD THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. LARGE HAIL OF PENNY TO QUARTER SIZE WILL BE A SECONDARY THREAT. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A LARGE COMPLEX AND MOVE ACROSS THE OUTLOOK AREA TONIGHT. THE THREAT WILL TRANSITION TO HEAVY RAIN BY LATE EVENING. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS LIKELY...WITH AREAS OF 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. THIS HEAVY RAIN WILL LIKELY RESULT IN LOCALIZED FLOODING...MAINLY NUISANCE TYPE FLOODING OF SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY DRAINED AREAS. AT THIS TIME IT APPEAR AS THOUGH THE HEAVIEST RAINS WILL OCCUR NORTH OF HIGHWAY 34...WITH POTENTIALLY ONE AXIS OF HEAVIER RAIN FROM CEDAR RAPIDS TO FREEPORT AND ANOTHER ALONG THE INTERSTATE 80 CORRIDOR AND 30 MILES EITHER SIDE. LOCATIONS INCLUDING IOWA CITY...WASHINGTON...BELLE PLAINE...BURLINGTON... BRIGHTON AND MUCH OF STEPHENSON COUNTY HAVE ALREADY RECEIVED HEAVY RAIN IN THE PAST DAY OR TWO...THUS CONDITIONS WILL BE MORE FAVORABLE FOR RUNOFF LEADING TO FLOODING IN OR NEAR THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING...AS THE STORM SYSTEM RESPONSIBLE FOR MONDAYS STORMY WEATHER MOVES AWAY FROM THE AREA. GUSTY NORTHWEST WINDS WILL BE POSSIBLE DURING THE LATE MORNING AND AFTERNOON HOURS...WITH GUSTS UP TO 35 MPH POSSIBLE. TUESDAY AFTERNOON AND EVENING...MORE SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WINDS AND SMALL HAIL. LOCATIONS MOST AT RISK FOR THESE STORMS WILL BE ALONG AND NORTH OF INTERSTATE 80. MORE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE REPORT ANY HAIL...WINDS GREATER THAN 40 MPH OR FLOODING TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES. 05/ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0407 PM TORNADO 4 SW PROPHETSTOWN 41.63N 89.99W
07/05/2004 WHITESIDE IL LAW ENFORCEMENT
TORNADO TOUCHED DOWN IN FIELD AND THEN WENT BACK UP INTO
CLOUD. NO DAMAGE REPORTED.
&&
AWIPSUSRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 456 PM CDT MON JUL 5 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009- 015>017-024>026-034-035-060300- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL- HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL- JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL- MERCER IL-MUSCATINE IA-ROCK ISLAND IL-SCOTT IA-VAN BUREN IA- WARREN IL-WASHINGTON IA-WHITESIDE IL- 456 PM CDT MON JUL 5 2004 ...TORNADO WATCH NUMBER 566 IS IN EFFECT UNTIL 10 PM CDT... IN ILLINOIS THIS WATCH INCLUDES THE FOLLOWING COUNTIES... BUREAU...JO DAVIESS...CARROLL...WHITESIDE...ROCK ISLAND...HENRY... MERCER...HENDERSON...WARREN...HANCOCK AND MCDONOUGH. IN IOWA THIS WATCH INCLUDES THE FOLLOWING COUNTIES... BUCHANAN...DELAWARE...DUBUQUE...BENTON...CEDAR...CLINTON... JACKSON...JOHNSON...JONES...LINN...MUSCATINE...SCOTT... DES MOINES...HENRY...JEFFERSON...KEOKUK...LEE...LOUISA... VAN BUREN AND WASHINGTON. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST THIS AFTERNOON AND EVENING...ASSOCIATED WITH A SURFACE LOW MOVING EAST ACROSS CENTRAL IOWA. AHEAD OF THE COLD FRONT THE AIRMASS IS VERY UNSTABLE AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND STRENGTH IN THE NEXT FEW HOURS. DUE TO THE VICINITY OF THE LOW CENTER... TORNADOES ARE A SIGNIFICANT RISK WITH THESE STORMS...THOUGH LARGE HAIL AND DAMAGING WIND GUSTS ARE ALSO EXPECTED. LE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0406 PM TORNADO 6 SSW PROPHETSTOWN 41.59N 89.98W
07/05/2004 WHITESIDE IL LAW ENFORCEMENT
TORNADO DAMAGED FARM MACHINE SHED, NO INJURIES. TOUCHED
DOWN TWICE, ONCE IN OPEN FIELD AND SECOND TIME ON MACHINE
SHED. FARM IS 6 MILES SOUTH ON WASHINGTON ROAD. THIS IS
THE SAME TORNADO THAT WAS ORIGINALLY REPORTED 4 MILES SW
OF PROPHETSTOWN.
&&
AWIPSUSRThe Quad Cities radar (KDVN), 141 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
4 heavy rain, 2 flash flood. Local standard time, as filed.
4.80 inches since 0600 CST
West branch of Buffalo Creek out of its banks closing C57 and W33 due to high water.
Widespread flash flooding occurring across Northern Buchanan County. Most roads over Buffalo Creek are closed or will close shortly due to high water. Pine and Otter Creeks coming out of their banks and closing many secondary roads due to high water.
1.00 inch in 30 minutes
1.25 inches in 25 minutes; considerable street flooding occurring, especially on Randall Street.
6.38 inches of rain since 0600 CST
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418400, 5418401, 5418402, 5418404, 5418403, 5418405.